In July 2015, the Arlington Police Department outlined a new strategy for police officers to get directly involved in the demand side of the heroin and opiate crisis by working with a public health clinician to conduct direct outreach to the known substance user community and their families, friends, and caregivers. This program is called the Arlington Opiate Outreach Initiative.
- Proactive Outreach to Individuals with Substance Addiction: APD officers identify known or suspected people who have opioid addictions, and the JDC follows up with these people, as well as those that have recently experienced an overdose, to provide support or referrals.
- Arlington Community Training and Support (ACTS): Co-facilitated by the JDC and a certified interventionist from Wicked Sober, LLC, this program includes regular community-based meetings where they provide on-going training, support, services, and resources for people who have opioid addictions and their families.
This innovative approach has received national recognition through the Police Assisted Addiction and Recovery Initiative (PAARI), and the strategy has been shared with numerous agencies across the country.
In 2017, APD joined the Metro-Boston Project Outreach, a regional collaboration of seven towns in Middlesex County, MA–Arlington, Belmont, Lexington, Newton, Waltham, Watertown, and Weston. Through this initiative, key agencies including police departments, health departments, emergency personnel, and treatment providers are able to pool their resources to more effectively address opioid addictions in the area through monthly community education events and information sharing among participating jurisdictions.
Step 1: CALL FOR HELP (CALL 911)
AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION. An essential step is to get someone with medical expertise to see the patient as soon as possible, so if no EMS or other trained personnel are on the scene, dial 911 immediately. All you have to say is: “Someone is not breathing.” Be sure to give a clear address and/or description of your location. Good Samaritan Law
Step 2: CHECK FOR SIGNS OF OPIOID OVERDOSE
Signs of Overdose, which often results in death if not treated, include:
- Face is extremely pale and/or clammy to the touch
- Body is limp
- Fingernails or lips have a blue or purple cast
- The patient is vomiting or making gurgling noises
- He or she cannot be awakened from sleep or is unable to speak
- Breathing is very slow or stopped
- Heartbeat is very slow or stopped.
Signs of Over medication, which may progress to overdose, include:
- Unusual sleepiness or drowsiness
- Mental confusion, slurred speech, intoxicated behavior
- Slow or shallow breathing
- Pinpoint pupils
- Slow heartbeat, low blood pressure
- Difficulty waking the person from sleep.
Because opioids depress respiratory function and breathing, one telltale sign of a person in a critical medical state is the “death rattle.” If a person emits a “death rattle” — an exhaled breath with a very distinct, labored sound coming from the throat — emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death.
Step 3: SUPPORT THE PERSON’S BREATHING
Ideally, individuals who are experiencing opioid overdose should be ventilated with 100% oxygen before naloxone is administered so as to reduce the risk of acute lung injury. In situations where 100% oxygen is not available, rescue breathing can be very effective in supporting respiration. Rescue breathing consists of the following steps:
- Be sure the person's airway is clear (check that nothing inside the person’s mouth or throat is blocking the airway).
- Place one hand on the person's chin, tilt the head back and pinch the nose closed.
- Place your mouth over the person's mouth to make a seal and give 2 slow breaths.
- The person's chest should rise (but not the stomach).
- Follow up with one breath every 5 seconds.
Step 4: ADMINISTER NALOXONE (if you have access to it)
Naloxone (Narcan) should be administered to any person who shows signs of opioid overdose, or when overdose is suspected. Naloxone injection is approved by the FDA and has been used for decades by emergency medical services (EMS) personnel to reverse opioid overdose and resuscitate individuals who have overdosed on opioids.
Naloxone can be given by intramuscular or intravenous injection every 2 to 3 minutes. The most rapid onset of action is achieved by intravenous administration, which is recommended in emergency situations. The dose should be titrated to the smallest effective dose that maintains spontaneous normal respiratory drive.
Opioid-naive patients may be given starting doses of up to 2 mg without concern for triggering withdrawal symptoms. The intramuscular route of administration may be more suitable for patients with a history of opioid dependence because it provides a slower onset of action and a prolonged duration of effect, which may minimize rapid onset of withdrawal symptoms.
Step 5: MONITOR THE PERSON’S RESPONSE
All patients should be monitored for recurrence of signs and symptoms of opioid toxicity for at least 4 hours from the last dose of naloxone or discontinuation of the naloxone infusion. Patients who have overdosed on long-acting opioids should have more prolonged monitoring.
Most patients respond by returning to spontaneous breathing, with minimal withdrawal symptoms. The response generally occurs within 3 to 5 minutes of naloxone administration. (Rescue breathing should continue while waiting for the naloxone to take effect.) Naloxone will continue to work for 30 to 90 minutes, but after that time, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if he or she revives after the initial dose of naloxone and seems to feel better.
DO support the person’s breathing by administering oxygen or performing rescue breathing.
DO administer naloxone.
DO put the person in the “recovery position” on the side, if he or she is breathing independently.
DO stay with the person and keep him/her warm.
DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
DON'T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
DON'T inject the person with any substance (salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
DON'T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
NOTE: All naloxone products have an expiration date, so it is important to check the expiration date and obtain replacement naloxone as needed.
We encourage anyone being discharged from treatment to call or email me (see below). We will arrange for a community volunteer to meet with you on the day of discharge and bring you to an AA meeting or help link you to other services. Coming Home Day is a kind of social or community relapse prevention, bridging the precarious gap between inpatient care and community living.
For more information on overdoses, please visit SAMHSA's website.
To download a copy of the SAMHSA opioid overdose prevention toolkit, click here. toolkit This toolkit equips health care providers, communities, and local governments with material to develop practices and policies to help prevent opioid-related overdoses and deaths. It addresses issues for health care providers, first responders, treatment providers, and those recovering from opioid overdose.